Browse

You are looking at 1 - 1 of 1 items for :

  • Amyloid goitre x
Clear All
Open access

Junji Kawashima, Hideaki Naoe, Yutaka Sasaki and Eiichi Araki

Summary

Anti-tumor necrosis factor (TNF)-α therapy is established as a new standard for the treatment of various autoimmune inflammatory diseases. We report the first case showing subacute thyroiditis-like symptoms with an amyloid goiter after anti-TNF-α therapy. A 56-year-old man with Crohn's disease presented with fever and a diffuse, tender goiter. To control the diarrhea, anti-TNF therapy (infliximab) was administered 4 weeks before the thyroid symptoms emerged. The patient reported a swollen neck with tenderness on the right side and fever 4 days after the second infliximab injection. An elevated serum C-reactive protein (CRP) and serum thyroid hormone level with suppressed serum thyrotropin were observed. The thyroid-stimulating antibody was not elevated. An ultrasonograph of the thyroid revealed an enlarged goiter with posterior echogenicity attenuation and a low echoic region that was tender. The thyroid uptake value on technetium-99m scintigraphy was near the lower limit of the normal range. The patient was initially diagnosed with thyrotoxicosis resulting from subacute thyroiditis. Administration of oral prednisolone improved the fever, thyroid pain, and thyroid function, but his thyroid remained swollen. The patient developed diarrhea after prednisolone withdrawal; therefore, adalimumab, another TNF inhibitor, was administered. After three injections, his abdominal symptoms were alleviated, but the thyroid pain and fever recurred. Elevated serum CRP levels in the absence of thyroid dysfunction were observed. The patient's symptoms resolved after prednisolone retreatment, but an elastic, firm goiter persisted. A fine-needle biopsy revealed amyloid deposition in the thyroid.

Learning points

  • Many cases with thyroid dysfunction accompanied by amyloid goiter have been reported.

  • There are cases that develop amyloid goiter with subacute thyroiditis-like symptoms after anti-TNF therapy.

  • When the thyroid remains swollen after improvement of thyrotoxicosis following treatment with prednisolone, it should be assessed to differentiate between an amyloid goiter and common subacute thyroiditis.